Alert archive / Florida / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Melbourne, FL

May 19, 2016Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this areal flood advisory at May 19, 2016, 4:20 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 115 min.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 4:20 PM EDT (20:20 UTC)
Expired
May 19, 2016, 6:15 PM EDT
In force
115 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Indian River County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

427 
WGUS82 KMLB 192020
FLSMLB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT THU MAY 19 2016

FLC061-111-192215-
/O.NEW.KMLB.FA.Y.0021.160519T2020Z-160519T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LUCIE FL-INDIAN RIVER FL-
420 PM EDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* FLOOD ADVISORY FOR...
  NORTH CENTRAL ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA...
  SOUTHEASTERN INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 615 PM EDT

* AT 419 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL CAUSE MINOR FLOODING IN THE ADVISORY AREA.
  UP TO ONE INCH OF RAIN HAS ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VERO BEACH...INDIAN RIVER SHORES...INDRIO...VERO BEACH SOUTH AND
  GIFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL AND PAST DAYS EVENTS WILL CAUSE
PONDING OF WATER IN URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

&&

LAT...LON 2751 8028 2752 8053 2770 8049 2770 8035
      2758 8030

$$

PENDERGRAST

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at May 19, 3:22 PM EDT, 58 minutes earlier.

Area forecast discussion, May 19, 3:22 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
322 PM EDT THU MAY 19 2016

.DISCUSSION...

Currently-Tonight...Scattered showers broke out in the moist low
level environment much earlier today.  Southwest flow has been a
little stronger than forecast and the east coast sea breeze will be
a bit delayed. A quite active convective evolution is still expected
as boundaries collide into evening.  Some strong storms with
frequent lightning, heavy rain and gusty winds should impact part of
east central Florida. Most of the convection will move offshore by
late evening.

FRI...Little change in the deep layer southwest flow pattern is
indicated.  Low level flow looks weaker so the east coast sea breeze
will develop a little quicker.  The 12z GFS showed a mid level vort
max approaching in the afternoon with 500mb temps cooling to minus
10-11C.  This should be enough to support strong convection in the
afternoon and evening.  MOS PoPs look similar to our current
forecast of 60 percent in the north but are a little lower central
and south.  This is due to how the model handles moisture.  Will
stick close to the current forecast.

Sat-Sun...Trough aloft will move across the southeast states on Sat
and we will still have considerable moisture and instability for
scattered showers/storms. The 12z GFS showed the axis of the
trough passing to our east late Sat then a shortwave trough diving
southeastward towards the area on Sunday. Though deep moisture
will be lower, large scale ascent ahead of the shortwave should be
sufficient to produce slight chance PoPs north and scattered
south.

MON-WED (Previous Discussion)...A drier, more subsident pattern is
in the works to start next week as the mid level flow becomes
northwest in between the departing western Atlantic trough and
building ridge upstream over the Gulf of Mexico and Southeast U.S.
High pressure builds north of Florida with the axis settling south
toward north Florida through mid week. Not buying MOS/Superblend
slight pop with time height cross sections show a dry subsident
atmosphere above 850mb.

Highs mid 80s and lows ranging from the upper 60s/around 70 at the
coast to the mid 80s away from the coast and urban areas where mid
and upper 60s will occur.

&&

.AVIATION...
Scattered showers/isolated storms broke out early in the afternoon
while the west coast sea breeze was marching inland with its own
convection, which has already produced a few strong cells. The east
coast sea breeze has been delayed by a tighter pressure gradient
initially and now by considerable debris clouds/limited heating.
Eventually expect stronger boundary interactions near the east
coast, which will bring a chance for strong storms.

Friday will again have boundary generated storms in the afternoon.
Strong storms are expected as a disturbance aloft reaches the area
during peak heating.

&&

.MARINE...
Tonight-Fri...Weak high pressure ridge extending from the Atlantic
into the Gulf of Mexico will provide a light/gentle south/southwest
breeze.  Seas 1-2 feet nearshore and 2 to 3 feet offshore. The main
mariner hazard will be offshore moving storms, some necessitating
Special Marine Warnings into this evening, then again Fri afternoon
and evening.

Weekend...Frontal boundary over the southeast states on Sat will
slowly sink into north Florida Sunday.  This should provide a gently
southwest flow Sat, then a moderate westerly breeze is indicated Sat
Night/Sunday, especially in the north.  The main mariner hazard will
continue to be from scattered offshore moving storms Sat, then a
lower coverage is forecast on Sunday.

Sunday night-Tue...Frontal trough will pass southeast of the waters
by early Mon and provide a brief period of northerly flow.  The
winds will then steadily veer as high pressure builds across the
eastern seaboard and offshore early next week, with a gentle to
moderate easterly breeze indicated  Tue.  It will be much drier and
there are no thunderstorms in the forecast Mon-Tue!

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  72  87 /  30  60  40  50
MCO  71  91  72  88 /  30  60  40  40
MLB  71  88  72  88 /  30  50  50  50
VRB  71  88  72  88 /  30  40  50  50
LEE  72  90  73  87 /  10  60  40  40
SFB  72  90  73  88 /  30  60  40  50
ORL  72  90  73  88 /  20  60  40  40
FPR  70  89  71  88 /  30  40  50  50

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

SHORT TERM...Lascody
LONG TERM....Weitlich
AVIATION...99
Hazardous weather outlook, May 19, 10:48 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1048 AM EDT THU MAY 19 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1048 AM EDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
AN IMPULSE ALOFT ALONG WITH THE INLAND MOVING EAST COAST SEA
BREEZE AND WESTERLY STEERING WINDS WILL ALLOW SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL
FLORIDA BY MID TO LATE AFTERNOON. STORMS WILL PUSH EASTWARD AROUND
10 TO 15 MPH...MOVING TOWARD THE EAST COAST AND OFFSHORE THROUGH
THE EVENING HOURS. STRONGER STORMS MAY CONTAIN WIND GUSTS UP TO 45
TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY
RAINFALL.

.FLOOD IMPACT...
THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES...POSSIBLY TWO TO THREE INCHES WITH THE STRONGEST STORMS.
SOME OF THE STORMS WILL LIKELY AFFECT AREAS NEAR THE EAST COAST
THAT HAVE EXPERIENCED HEAVY RAIN OVER THE PAST FEW DAYS
ELEVATING THE RISK FOR ADDITIONAL FLOODING IN LOW-LYING AND POOR
DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL DEVELOP NEAR THE INLAND MOVING EAST COAST SEA BREEZE
DURING THE MID TO LATE AFTERNOON AND THEN MOVE BACK EAST AROUND 10
TO 15 MPH TOWARD THE INTRACOASTAL AND NEAR SHORE WATERS INTO THE
EVENING HOURS. SOME OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS
ABOVE 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ADEQUATE MOISTURE AHEAD OF A FRONTAL BOUNDARY WILL SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND STORMS DURING THE AFTERNOON AND
EVENING ON FRIDAY AND SATURDAY. SOME OF THE STORMS MAY BECOME
STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE
POTENTIAL FOR MINOR FLOODING IN AREAS THAT HAVE EXPERIENCED HEAVY
RAIN OVER THE LAST SEVERAL DAYS. A FRONT WILL MOVE THROUGH THE
AREA LATE SUNDAY AND BRING DRY WEATHER EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. RAINFALL SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OVER
TWO INCHES TO THE NATIONAL WEATHER SERVICE IN MELBOURNE.

VOLKMER/WEITLICH

In the hours before

Special weather statement, May 19, 2:12 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT THU MAY 19 2016

FLZ053-191915-
OSCEOLA FL-
212 PM EDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR OSCEOLA COUNTY UNTIL 315 PM
EDT...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF HAINES CITY...MOVING EAST AT 15 MPH. ADDITIONAL
STRONG STORMS FARTHER SOUTH WILL MOVE INTO WESTERN OSCEOLA COUNTY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KISSIMMEE...SAINT CLOUD...HOLOPAW...NARCOOSSEE AND LAKE KISSIMMEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2833 8112 2764 8089 2764 8114 2765 8114
      2771 8115 2782 8121 2786 8130 2792 8131
      2800 8139 2800 8142 2806 8146 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
      2820 8152 2826 8156 2826 8166 2833 8166
TIME...MOT...LOC 1811Z 248DEG 14KT 2803 8153

WEITLICH
Special weather statement, May 19, 3:11 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT THU MAY 19 2016

FLZ045-192000-
ORANGE FL-
311 PM EDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
400 PM EDT...

AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PINE CASTLE...OR OVER OAK RIDGE...MOVING NORTHEAST AT 20 TO 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...WEDGEFIELD...WINDERMERE...BAY LAKE AND UNIVERSITY OF CENTRAL
FLORIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2850 8158 2861 8118 2861 8112 2835 8108
      2835 8164
TIME...MOT...LOC 1910Z 247DEG 28KT 2844 8140

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:12 PM EDTSpecial Weather StatementMLBOsceola63 min
May 19, 3:11 PM EDTSpecial Weather StatementMLBOrange49 min
May 19, 5:59 PM EDTAreal Flood AdvisoryMLBMartin2 hr
May 19, 6:13 PM EDTSpecial Marine WarningMLB62 min

Nearby

Areal Flood Advisories in Florida, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.